If you see a patient who you suspect
is having a seizure what you do?
Well, the first thing we have to remember is
how much time it's been going on
It's key to ask the question
is: When did it start?"
Remember, it takes at least 35 probably
baby or child is going to have
brain damage from continuous seizing.
The first thing you should do if you encounter a patient seizing
is take your own pulse.
You have some time.
a rush or an emergency
and is the first thing I see students do on the wards
as they get frantic, they get nervous
and then they can't think straight.
So, what I tell people is take your own pulse
when you see a baby who is seizing.
Then, check the time.
We need to know
how long the seizure is been going on.
And we need to take a second
to describe the seizure
look for eye movements
Is this generalized or this focal
and then became generalized.
It is important to understanding all these things
so we can make the diagnosis later.
Focal seizures are often pathologic.
and involve a problem in the brain
whereas generalized seizures
are more likely a seizure
or if the child is febrile,
a simple febrile seizure.
It is important to keep track
of the ABC's. This is a common
trick test question
when they ask a complicated scenario
and then the real answer is
ABCs so remember your basic CPR.
Place monitors on the child place an IV if you can
but you can actually reverse
a seizure without it I think
In babies always get a D stick
or a dextrose level
because the glucose being low
is a common cause for child having a seizure
and may indicate either a metabolic disorder
or a prolonged fasting state.
If you are going to treat the seizure,
we'll start with Midazolam.
I prefer to give Midazolam through the nose
and the reason I prefer that to say rectal Valium
is it's a lot easier say in the supermarket
to squirt something in a child's nose
than to disrobe them and
squirt something into their rectum.
it is not commercially available typically
to get nasal Midazolam
compared to rectal Valium
which they sell for
quite a bit of money.
In the hospital setting,
we can also do IV or IM lorazepam
Then we can continue to repeat
the benzodiazepines at least two times
until the seizure stops.
After multiple administrations
we may choose to move to an antiseizure
In children under one,
We would do phenobarbital
and in children over one we usually start with something like
Now, let's go through these drugs
Fosphenytoin is a prodrug
is given a 20 mg per kilo
and it is either IV or IM
and it's given over 10 minutes
Because its Fosphenytoin,
it can be given a little bit faster
and there's a benefit to that
the downside is it's expensive.
Phenytoin is given at 20 mg per kilo IV
you may not give it IM
but you have to give it very slowly.
as a result,
it's a little bit more annoying
and takes a little longer
for the seizure to stop.
also it can cause low blood pressure
Phenobarbital is also 20 mg per kilo.
You can see an easy dosing scheme here.
It's better for children
typically under one years of age
but can cause sedation and
low blood pressure
or a low respiratory rate so
be ready to provide some respiratory support.